Ponatinib-Associated Cutaneous Eruptions-A Case Series and Review of Clinicopathologic Findings
Related Experiment Video
Updated: Aug 18, 2025

Establishment and Characterization of Patient-Derived Xenograft Models of Anaplastic Thyroid Carcinoma and Head and Neck Squamous Cell Carcinoma
Published on: June 2, 2023
Isaac Weber1, Catherine Gloss2, Brianna Castillo2
1School of Medicine, University of Missouri, Columbia, MO.
Abstract:
Ponatinib is a third-generation tyrosine kinase inhibitor used to treat chronic myeloid leukemia and Philadelphia-positive acute lymphoblastic leukemia. Cutaneous toxicities are a commonly reported side effect of ponatinib treatment with "rash" being one of the most common. Specific subtypes are infrequently reported, but include hyperkeratotic, folliculocentric, ichthyosiform, and pityriasis rubra pilaris-like eruptions. Herein, we highlight the clinicopathologic features of 2 cases of ponatinib-induced pityriasis rubra pilaris-like eruptions. We also classify the clinical and histopathologic features of all previously reported ponatinib-associated eruptions in the literature and discuss treatment and potential diagnostic pitfalls.
Insights
Ponatinib treatment can cause skin reactions like pityriasis rubra pilaris-like eruptions. This study details two cases and reviews literature on ponatinib-induced rashes.
Area of Science:
- Dermatology
- Oncology
- Pharmacology
Background:
- Ponatinib is a tyrosine kinase inhibitor for leukemia.
- Cutaneous toxicities, including various rash types, are common side effects.
- Pityriasis rubra pilaris-like eruptions are infrequently reported with ponatinib.
Purpose of the Study:
- To present clinicopathologic features of two cases of ponatinib-induced pityriasis rubra pilaris-like eruptions.
- To classify all previously reported ponatinib-associated eruptions.
- To discuss treatment and diagnostic challenges.
Main Methods:
- Case report of two patients with ponatinib-induced rash.
- Literature review and classification of reported ponatinib-associated cutaneous eruptions.
- Analysis of clinical and histopathologic findings.
Main Results:
- Detailed clinicopathologic findings for two cases of pityriasis rubra pilaris-like eruptions.
- Systematic classification of diverse ponatinib-induced rash subtypes.
- Identification of potential diagnostic pitfalls and treatment considerations.
Conclusions:
- Ponatinib can induce pityriasis rubra pilaris-like skin eruptions.
- Comprehensive understanding of these eruptions aids in diagnosis and management.
- Further research is needed to elucidate mechanisms and optimize treatment.
Related Concept Videos
Skin Cancer
Basal Cell Carcinoma (BCC): BCC is the most common type of skin cancer, accounting for about 80% of cases. It typically develops in...
Abnormal Proliferation
Treatment for Pulmonary Arterial Hypertension: Receptor Tyrosine Kinase Inhibitors and Calcium Channel Blockers
TKIs, such as imatinib (Gleevec), are particularly effective in tackling the growth and mitogenic factors that become upregulated in PAH patients. These factors contribute to the...
Chemotherapy-Induced Nausea and Vomiting: Neurokinin-1 Receptor Antagonists
Skin Diseases and Disorders
Gram-positive Staphylococcus spp. and Streptococcus spp. are responsible for many of the most common skin infections. However, many...

